Waynesboro police confirm Fentanyl found at scene of double fatal overdose

(WHSV)
Published: Jan. 23, 2017 at 12:00 PM EST
Email This Link
Share on Pinterest
Share on LinkedIn
UPDATE (January 30):

Following a double fatal overdose in Waynesboro, along N. Commerce Avenue on January 21, the Waynesboro Police Department has received confirmation from the Division of Forensic Science Lab in Roanoke that the substances found at the scene were Fentanyl, an opioid 50-100 times stronger than morphine.

No heroin or any other substance was found to be present in the evidence submitted.

A 44-year-old woman and 36-year-old man were found unresponsive at the scene on January 21. After resuscitation efforts by Waynesboro first responders, the woman died that day at Augusta Health. The man was in critical condition, and police were notified on January 24 that he died as well.

Investigators are still awaiting toxicology and other lab tests relating to the victims to help them determine what may have caused or contributed to their death.

However, the confirmation of Fentanyl as the substance found at the scene confirms the Waynesboro Police Department's initial suspicions.

The department says this makes it even more critical to warn citizens of the danger drugs like Carfentanil and Fentanyl present. "Not only are they always potentially fatal to users, they can also present significant risk to family members, friend’s, first responders, or anyone who may come into contact with the substance, or their victims," a statement from the department says.

Based on what investigators are seeing, pure Fentanyl, in powder form, has been observed to be bright white in appearance.

"This should be a warning; however, the terrible truth is that users seldom know what drugs on the street really are or what they have been cut with, making every use a high stakes gamble with their life," police say.

This case remains an active investigation.

_____

UPDATE (January 27):

The 36-year-old man who was found unresponsive in a Waynesboro bathroom alongside drug paraphernalia associated with opioid abuse has died, according to the Waynesboro Police Department.

Police were notified on January 24 that the man had passed away at Augusta Health. His death follows the previously confirmed death of a 44-year-old woman who was found at the same location.

Police believe the situation may have been connected to two incredibly powerful narcotics, which have caused many severe overdoses in Virginia and West Virginia over the past year: Carfentanil and Fentanyl. The case remains under investigation.

You can learn more about the case below.

_____

ORIGINAL STORY (January 23):

A woman has died and a man is in critical condition after being found unresponsive in a Waynesboro bathroom with drug paraphernalia around them.

The Waynesboro Police Department, in an official release, said they, along with members of the Waynesboro First Aid Crew and City Firefighters, responded to a home in the 200 block of N. Commerce Ave. on Saturday night for two victims of an apparent overdose. Once first responders arrived on the scene, they found a 44-year-old female and 36-year-old male unresponsive and not breathing. Officers immediately noticed an uncapped syringe and other drug paraphernalia associated with opioid abuse.

Officers had to quickly remove the bathroom door to allow rescuers to move the victims from the cramped bathroom to a spot where resuscitation efforts could occur. These efforts were continued as both victims were transported to Augusta Health Emergency Department.

At Augusta Health, the 44-year-old woman died. The other victim, the 36-year-old man, remains hospitalized in critical condition.

The Waynesboro Police Department believes the situation may have been connected to two incredibly powerful narcotics, which have caused many severe overdoses in Virginia and West Virginia over the past year: Carfentanil and Fentanyl.

According to the Centers for Disease Control and Prevention, carfentanil is an elephant sedative that is 100 times more potent than fentanyl. Fentanyl is an opioid used as part of anesthesia to help prevent pain.

In September, the DEA issued a public warning about the health and safety risks of carfentanil after overdose cases began popping up in Ohio and elsewhere. As America’s opioid problem worsens, authorities have had trouble managing the drug in the community at large, which is readily available online for sale by Chinese manufacturers.

In August, heroin mixed with fentanyl and carfentanyl led to 27 overdoses in one day in Huntington, West Virginia, resulting in two deaths.

Waynesboro Police released the following statement regarding the potential of these drugs in the city:

"Due to the nature and condition of the scene as well as the apparent rapid loss of consciousness by the victims, officers suspected they were possibly dealing with a very potent and dangerous drug, Carfentanil or Fentanyl. Both are very powerful narcotics and often mixed with heroin for illicit recreational use which has led to an unprecedented rise in the number of opioid overdose deaths both in Virginia, as well as nearby states. Fentanyl is described as being 50 -100 times stronger than morphine however, Carfentanil is potentially 10,000 times stronger than morphine and its only legal use is in large animals. They both may present significant hazards to first responders and others even when incidental contact occurs such as through touch or inhalation. For this reason, officers requested the assistance of the Virginia State Police Clandestine Lab Team to collect evidence and render the scene safe. In addition, all officers and other first responders who entered the scene or had contact with the two victims went through standard decontamination procedures. No first responders reported any symptoms or complaints and it is not known at this time what the substance found at the scene or injected by the victims is, however, it was deemed prudent to take these precautions."

Investigation continues, and police will provide updates on the situation as soon as lab results are returned. In the meantime, however, they urge the strongest possible warning that Carfentanil and Fentanyl, in addition to abusing opioids of all kinds, is always illegal, incredibly dangerous, and always potentially deadly.